Anton Community Newspapers  •  132 East 2nd Street  •  Mineola, NY 11501  •  Phone: 516-747-8282  •  FAX: 516-742-5867
Attention: open in a new window. PDFPrintE-mail

Liver Lines: August 21, 2009

One of the complications of cirrhosis can be the development of hepatic encephalopathy. This may manifest as full-blown disorientation or stupor but there are also subtle changes that can occur. Difficulty sleeping, problems with short-term memory and the inability to answer seemingly simple questions such as simple math or spelling may be signs of a problem.

People with cirrhosis and signs that the liver is not functioning properly are at risk for the development of confusion or encephalopathy. No one understands how this happens but nevertheless, it is quite common. Many people believe that the confusion is related to ammonia build up in the blood stream because many people with hepatic encephalopathy have elevated ammonia levels secondary to the liver’s lost ability to filter this toxin. Although many people with hepatic encephalopathy have elevated ammonia levels, just as many with confusion have normal levels of ammonia in the blood. Therefore, ammonia cannot be the sole reason for the development of liver related confusion. Certainly, however, it does play some role. Although we do not yet understand the exact mechanism for the development of hepatic encephalopathy, we certainly are able to recognize certain risk factors in patients with cirrhosis that predispose to encephalopathy. Simple factors like constipation and dehydration can often lead to confusion. Other factors include gastrointestinal bleeding, infection, the use of certain types of medications, such as painkillers or sedatives, electrolyte abnormalities, and most importantly, dietary indiscretion. Cirrhotic patients who eat too much protein for their bodies to excrete are likely to develop encephalopathy. The onset of hepatic encephalopathy can be very dramatic with people going from lucidity to completely unresponsive and back to complete coherence within 24 hours.

The key to treating hepatic encephalopathy is to recognize it and determine and treat the immediate cause, if possible. For example, if confusion is a result of dehydration due to the use of water pills, simply stopping the water pills and giving fluids will be enough to remedy the situation. Therefore, the treatment of hepatic encephalopathy is to treat the underlying cause. If constipation is present, give a laxative. If bleeding has occurred, stop the bleeding and replace the fluid as bleeding may lead to dehydration. If an infection is present, treat it. If the cause is dietary indiscretion or medication use, one simply has to stop the offending agent and wait until the patient improves. Once improved, a good lesson regarding what to eat and what medications to avoid should be given. In addition to these interventions, your doctor has medications available which can also treat the encephalopathy. These medications are all non-absorbable agents that are given by mouth and can rapidly improve any confusion.

Unfortunately, the development of hepatic encephalopathy only occurs in people with significant liver disease. Although this complication is treatable, the cure for this condition is to treat the underlying liver disease and that requires a liver transplantation.

Dr. Bernstein is the director of Hepatology for the North Shore-Long Island Jewish Health System. You may write to Dr. Bernstein, c/o Anton Community Newspapers, 132 E. Second Street, Mineola, NY 11501 or email This e-mail address is being protected from spambots. You need JavaScript enabled to view it .

(Disclaimer: The views and opinions represented are those of the author and meant for informative purposes only. For your specific questions, consult your physician.)